Posted by bozeman on February 3, 2003, at 23:02:45
In reply to Re: Lexapro sex drive, weight gain, dreams, posted by male34 on February 3, 2003, at 15:44:35
Hi, all --
I've seen several questions about this post (originally mine), will try to answer all I saw:
Dosage: Started on 5 mg for 8 days, then up to 10 mg, taken at bedtime. Works best for me taken 2 to 3 hours before bedtime, don't ask me why, but it does.
Sleepiness: ALL I wanted to do was sleep for the first few days. But I started taking it during the week (risque of me, I know) so I had to work, not just sleep. I found if I just kept moving I was fine -- I get sleepy, get up from my desk, go for a short walk, for a drink of water, anything, and I'm fine in five minutes. Just DON'T close your eyes or you'll be out like a light, has been my experience! Also, I had to start taking it *earlier* in the evening, not right before bed. You might try that if it's possible for you.
Duration: It's been about four months. I STILL get sleepy if I stop moving and close my eyes, or if I try to live on 4 hours sleep, which used to be all I could stay asleep for, before I started the Lexapro. But I have thyroid and adrenal exhaustion, and am on medication for both, so it's probably actually normal in my case that I still get sleepy. I don't have any trouble fighting off the sleepiness, but I do have to fight it (get up, get a drink, etc.)
Weight gain: None, have actually slowly LOST weight on it. BUT I'm probably an unusual case, thyroid and adrenal problems had caused me to gain weight, and the Lexapro has apparently acted as the kick-start that all the other systems needed to start working again. Have actually had to cut my adrenal med dosage back since taking Lexapro. (was getting shaky, adrenals had actually started working again, doc says)
Hope this helps. Best of luck to you -- I know Lexapro is not the med for everyone, but it sure gave me my life back.
> > > > > My two cents (more or less) worth:
> > > > >
> > > > > SEX DRIVE: It returns :-) I suspect it left me in the first place because my brain was getting stimuli from other sources again, besides just sex (no more anhedonia -- is that how you spell that?) and my brain was trying to pay attention to all different kinds of recently re-discovered stimuli. "Sexual" stimuli are now only one kind of stimuli of many different sources, so no longer getting all my brain's attention. Eventually, biology overrruled, and my sex drive returned. Orgasmic difficulties, I suspect, resulted from difference in the way I process norephinephrine while on the SSRI, oxytocin, DMT, etc. I'm not a biochemist, just someone looking for answers, so who knows if I'm on the right track, or full of it? :-)
> > > > >
> > > > > WEIGHT GAIN?: I've lost weight, I suspect for many reasons. I'm sleeping better, so I'm not so tired -- so I don't have to eat for energy so I can keep moving when exhausted. Don't have to eat to provide some, any, stimuli to my (no longer) anhedonic brain, since I'm getting other stimuli now. My metabolism has increased, since my brain -- the "orchestrator" of everything else -- is once again communicating with the rest of my body in a way the rest of me can understand and obey. My healing time is reduced 80% or more, my thinking is faster, sleep is sounder, nerves are not fried and raw, migraines are gone, humor has returned, desire to pursue hobbies, exercise, etc. have returned.
> > > > >
> > > > > DREAMS: Mine got more vivid, definitely. I think it's the same reason as above -- my brain was flat missing something that it needed to communicate with the rest of me. Dream deprivation is, to your mind, like sleep deprivation is to the body. When you're deprived of it, and you get a chance to make up for it, your body will take a LOT of it to try to compensate for what it's missed.
> > > > >
> > > > > All three of these seem to point to a similar factor -- that my neurotransmitters were drastically underfunctional in at least one area, and various parts of me were starving for what they were missing (many more physical areas I haven't listed here -- those who have read any of my other posts will have seen some of them.) My response to these three areas seems to me to follow a similar pattern that is specific to how my particular chemistry disorder manifested. It will affect other people differently, though!! I think that, if we had enough information and could see clearly enough, we would see that while it affects each of us a little differently (or a lot), it affects any one person *similarly* in many areas. Those who get sleepless on Lexapro, also tend to get more agitated, and the diarhhea/bowel disturbances, and the headaches, right? Or am I wrong? For some like these, it seems to be an OVER-stimulating effect -- for others a LEVEL-ing effect (can handle stress better, don't go to pieces, not afraid of confrontation, blood pressure normalizes, etc.) -- but I needed an UP-effect, but not in the "stimulant" sense, just in the sense of giving my body a kick in the pants in all the areas it was laying down on me. That could explain why so many of us respond to it so differently.
> > > > >
> > > > > I just hope it lasts because I haven't felt this good in many years. Having never taken SSRI's before Lexapro, I don't know what to expect -- many have experienced "poop-out" and I pray every night that I will become well enough to make it on my own, without the SSRI, before this can happen to me. Giving up myself, after having re-captured myself, would be worse than having never found myself again, I think.
> > > > >
> > > > > Anyway, I hope that makes sense. Think I put in two bits worth instead of two cents worth, sorry. =-D
> > > >
> > > > So glad that you are feeling good.
> > > > Please tell me how long you have been on Lexapro and at what dose? I know it's different for everyone but .........
> > > > LA
> > > >
> > > > ****************
> > > you sound good ive been wondering when does this tired feeling o away im on it 5mgs for 4 days about,so tired and anxiuos
> > >
> > >
> > ***********************
> > LA - I have been experiencing the same effects from Lexapro as you. I feel as though my brain has been reconnected with my body. I'm able to function and have increased daily activities to not just work/sleep. I have hobbies, I work out, I quit some very bad habits... this I believe is a side effect to being plugged in vs. disconnected. Any amount of discomfort I had in the begining of taking Lex is gone. I'm not sure I was ever connected before today. I hear many poeple fear being "doped" up. I'll tell you I'm anything but "doped" up. I was dopey before, my disconnection left so many holes in my life, I often was in a waking dream... unsure of what was really happening.
> > **********************************if you didnt get my last note so you say no weight gain?
> and you have been on it for how long?
> when did the starting sideffects wear off about?
> and did you start on 5mgs or 10 mgs?what time did you take it i take right befiore bed and i CANT get up outta bed ,do you know what im talking about?
> thanks please write back